Kansas, 2004

Lightning Strike in Kansas, August 27, 2004

August 27, 2004 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 8:10 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 27, 8:10 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI AUG 27 2004

.DISCUSSION...

MESO UPDATE:

OUTFLOW BNDRY FM CLUSTER CONTINUES TO EXPAND.  THREAT HAS SHIFTED TO
WIND/HAIL/HEAVY RAIN.  CALLS SUG 88D WNDS AT LOWEST SLICE ARE MAKING
IT TO GROUND, WITH WDSPD 30-40+ MPH WINDS ACRS SUMNER COUNTY.  LLVL
CAPE/HELICITIES HAVE COME DOWN, AND DO NOT ANTIPATE FURTHER
LANDSPOUT TORNADO THREAT.  CURRENT TORNADO WARNING FOR COWLEY WL
CONTINUE TO EXPIRATION WITH INTERSECTION OF OUTFLOWS/SFC FNT NR OK
BDRY.  ANTICIPATE STRONGEST STORMS WL GRADUALLY SHIFT INTO SE KS,
WITH HIER INSTBY, HOWEVER SW FLOW ALF IN ADVANCE OF SHRTWV MAY KEEP
ELEVATED STORMS BUBBLING TO THE W, WITH WWD DVLPMT PSBL. ISOLD
HAILERS WITH ELEVATED STORMS PSBL.  SOME RA/SHRA ALREADY OCCURING IN
NW KS WITH COLDER AIR ALF/VCNTY OF SHRTWV.  SUSPECT SHOWERS/TSTMS WL
DVLP INTO N CNTRL KS WITH THIS ARND/AFT MIDNGT.  -HOWERTON

.PREVIOUS DISCUSSION...

718 PM CDT FRI AUG 27 2004
MESOSCALE UPDATE:

IN NEAR TERM CLUSTER OVR BUTLER/NW COWLEY AND ERN SUMNER ARE PRIMARY
CONCERN.  SML BULLSEYE IN LLVL CAPE/HELICITY IN ERN COWLEY COUNTY.
LANDSPOUT TYPE TORNADO THREAT WL MOST LIKELY BE BRIEF AND LOCALIZED,
WHERE FAVORABLE BOUNDARY INTERSECTIONS AND RAPID UPDRAFT DVLPMT ACRS
SUMNER/COWLEY.  TORNADOES SHOULD BE SHORT LIVED AND BRIEF.

OUTFLOW NOT PROGRESSING VERY FAR SE, SO THREAT FOR HEAVY RAIN WL
CONTINUE WITH TRAINING ECHOES NW OF OUTFLOW BNDRY.  -HOWERTON

-----------------------------
330 PM CDT FRI AUG 27 2004
MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT
WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY.

THIS EVE-TNGT:
WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL
MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY
SE OF THE TURNPIKE.  WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK
PANHANDLE.  EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE
AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA.  VERY
UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO
GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY
SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.
EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE
FRONT INTO ERN KS AS CAP ERODES.

TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY
SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO
EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS
RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF
OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL
DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT.
HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN
MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE
UPPER TEENS.

SAT:
EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE
MORNING HOURS.  BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS
DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP.
WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL
PROBABLY BE ONGOING DURING THIS TIME PERIOD.  WILL ALSO START TO
CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE
CLOUD COVER.  FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE
UNSEASONABLY COOLER AIR WITH

SUN-TUE:
CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY
LATE SAT INTO SUN.  LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL
KEEP TEMPS BELOW SEASONAL NUMBERS.

SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN
BASICALLY CUT OFF FROM THE PLAINS.

TUE-THU:
WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW
FLOW RETURNS TO THE PLAINS.  MOISTURE RETURN APPEARS TO STAY SOUTH
AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT
S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD
DURING THE WEEK.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  79  56  81 /  60  20   5   0
HUTCHINSON      62  79  55  82 /  40  10   0   0
NEWTON          63  78  56  81 /  50  10   5   0
ELDORADO        65  78  56  81 /  70  20   5   0
WINFIELD-KWLD   66  80  59  81 /  90  20   5   0
RUSSELL         58  78  54  82 /  10   5   0   0
GREAT BEND      59  79  54  82 /  10  10   0   0
SALINA          60  81  55  84 /  30  10   0   0
MCPHERSON       61  79  55  82 /  40  10   0   0
COFFEYVILLE     69  80  60  80 /  90  50   5   0
CHANUTE         67  78  59  79 /  90  50   5   0
IOLA            67  78  58  79 /  90  50   5   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN
KANSAS TONIGHT INTO SATURDAY MORNING.
&&

22/KETCHAM
Hazardous weather outlook, Aug 27, 2:45 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI AUG 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO
HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25
MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH.

THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE
KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME
SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL
AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY
CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR
SOUTHEAST KANSAS.  SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION
ABOUT THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND
NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE
HEAVY RAINFALL THREAT WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST
OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/KETCHAM

In the hours before

Local storm report, Aug 27, 7:00 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          3 S WELLINGTON          37.23N 97.40W
08/27/2004                   SUMNER             KS   LAW ENFORCEMENT

            TORNADO STATIONARY.

&&

LFW
Local storm report, Aug 27, 7:01 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 W WINFIELD            37.27N 96.99W
08/27/2004  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Aug 27, 7:13 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 W OXFORD              37.27N 97.22W
08/27/2004                   SUMNER             KS   AMATEUR RADIO

            WATER OVER ROAD

&&

LFW
Local storm report, Aug 27, 7:20 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      3 SW OXFORD             37.24N 97.21W
08/27/2004                   SUMNER             KS   AMATEUR RADIO

            WATER OVER ROAD.

&&

LFW
Local storm report, Aug 27, 7:38 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 W OXFORD              37.27N 97.22W
08/27/2004  1.00 INCH        SUMNER             KS   AMATEUR RADIO

&&

LFW
Local storm report, Aug 27, 7:40 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 E COTTONWOOD FALLS    38.37N 96.43W
08/27/2004  0.75 INCH        CHASE              KS   PUBLIC

&&

LFW

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cowley

When
August 27, 8:55 PM CST
Where
Cowley County, Dexter
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Oil tank battery struck. Resulting fire consumed all contents with very little spillage occurring. (Report and narrative courtesy of Winfield Daily Courier.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418654.